Alert archive / California / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 69, NWS Las Vegas, NV

August 24, 2022San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 24, 2022, 4:42 PM PDT for San Bernardino County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2022, 4:42 PM PDT (23:42 UTC)
Expired
Aug 24, 2022, 5:30 PM PDT
In force
48 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 180 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WUUS55 KVEF 242342
SVRVEF
CAC071-250030-
/O.NEW.KVEF.SV.W.0069.220824T2342Z-220825T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
442 PM PDT Wed Aug 24 2022

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  South central San Bernardino County in southern California...

* Until 530 PM PDT.

* At 441 PM PDT, a severe thunderstorm was located 13 miles northeast
  of Twentynine Palms Airport, or 21 miles east of Twentynine Palms,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central San Bernardino County including Amboy Rd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3406 11574 3425 11591 3448 11561 3422 11535
TIME...MOT...LOC 2341Z 227DEG 25KT 3423 11571 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Planz
2 follow-up statements
946 
WWUS55 KVEF 250005
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
505 PM PDT Wed Aug 24 2022

CAC071-250030-
/O.CON.KVEF.SV.W.0069.000000T0000Z-220825T0030Z/
San Bernardino CA-
505 PM PDT Wed Aug 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR SOUTH CENTRAL SAN BERNARDINO COUNTY...

At 505 PM PDT, a severe thunderstorm was located 18 miles southeast
of Amboy, or 32 miles northeast of Twentynine Palms, moving northeast
at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

This severe thunderstorm will remain over mainly rural areas of south
central San Bernardino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3413 11569 3429 11586 3448 11561 3427 11541
TIME...MOT...LOC 0005Z 227DEG 25KT 3435 11556 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Planz
506 
WWUS55 KVEF 250026
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
526 PM PDT Wed Aug 24 2022

CAC071-250035-
/O.EXP.KVEF.SV.W.0069.000000T0000Z-220825T0030Z/
San Bernardino CA-
526 PM PDT Wed Aug 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 530 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds and areas of blowing dust are still possible with this 
thunderstorm.

LAT...LON 3413 11569 3429 11586 3448 11561 3427 11541
TIME...MOT...LOC 0025Z 227DEG 25KT 3444 11544 

$$

Planz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:09 PM PDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 24, 12:09 PM PDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1209 PM PDT Wed Aug 24 2022

.SYNOPSIS...Monsoon moisture returns for much of the area on
southeast flow today, bringing increased thunderstorm chances for
today, Thursday, and possibly Friday. Gradual drying trend is
expected for the weekend which will continue into next week.

&&

.SHORT TERM...through Friday.

Starting to see convection initiate across the high terrain this
afternoon near the Spring Mountains, with additional activity
firing across the Colorado Plateau. Given the well mixed and
unstable 12z sounding sampled this morning at VEF, expecting
activity to develop quickly across the higher terrain before
propagating southward on outflow boundary interactions. Current
SPC Mesoanalysis suggests 500-1000 mixed layer CAPE extending
southern Lincoln county southward, before increasing to over 1500
j/kg near the Colorado River Valley.

Still favoring the 12z HREF's overall convective evolution, with
early day through late afternoon scattered activity favoring
Clark and Mohave counties before increasing in coverage and
propagating southward into the Colorado River Valley through the
evening. The Flash Flood risk will be greatest in this region
where storms will be developing into an increasingly moist and
unstable airmass within an environment of relatively weak
steering flow, leading to slow moving strong thunderstorms. The
Flash Flood Watch for these areas continues to look good through
the evening hours. In addition to the flood threat, at least an
isolated risk of damaging wind gusts will exist as a strengthening
cold pool moves into the hot and well-mixed Lower river valley.
Greatest risk for strong winds will exist from Laughlin to Lake
Havasu, though storms most anywhere today will be capable of
strong microburst winds.

Similar conditions will continue tomorrow though uncertainty
exists in morning cloud cover and overall storm coverage tomorrow.
With the concerns about how things will organize today and
ultimately influence tomorrow, held off on any watch Flash Flood
Watch extensions for now, though additional watches will be
possible tomorrow for some areas. Lingering storm chances will
continue into Friday across mainly eastern Clark, Mohave, and
Lincoln counties.

.LONG TERM...Saturday through early next week.

An increasing westerly flow aloft will develop over the weekend
as weak troughing develops over the PacNW before sagging into the
Great Basin. This will suppress our monsoon high to the south and
allow some drier air to work into the region. This will lead to a
decreasing trend in thunderstorm chances, with only very isolated
storm coverage over the weekend across Northwest Arizona, and
potentially dry conditions area-wide by early next week.
Meanwhile, temperatures will hover near seasonal normals for late
August.

&&

.AVIATION...For Harry Reid...In general, winds will favor diurnal
trends today. However, there will be substantial deviations from
this pattern today due to thunderstorm activity in and around the
Las Vegas Valley creating gusty, erratic winds from their direction.
Vicinity showers could start as early as 19Z, with highest chances
of storms directly impacting the terminal between 22 and 03Z. After
sunset, winds will fall back into their diurnal patterns, generally
below 8 kts. There is an indication that light showers persist
around the Las Vegas Valley through the entire overnight period, but
confidence at this time is not high enough to warrant including it
in the prevailing TAF. SCT-BKN down to 5 kft possible this afternoon
with stronger, overhead thunderstorms.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Winds will tend to favor diurnal trends
today, though convection at and around TAF sites will result in
gusty, erratic winds from the direction of the storms. KBIH, KDAG,
and the Las Vegas Valley will see greatest chances this afternoon
from 19 to 00Z, with KIFP and KEED ramping up around sunset and
lasting through 05Z. There is an indication that light showers
persist in and around the Las Vegas Valley through the overnight
period, but confidence at this time is not high enough to warrant
including it in the prevailing TAF. SCT-BKN down to 5 kft possible
this afternoon with overhead thunderstorms.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Outler
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 24, 4:11 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
411 PM PDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FLASH FLOOD      4 E MOUNTAIN PASS       35.46N 115.47W
08/24/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED THEY WERE REQUESTING CLOSURE OF
            INTERSTATE 15 DUE TO FLOODING AT MOUNTAIN
            PASS BETWEEN NIPTON ROAD AND BAILEY ROAD.

0328 PM     FLASH FLOOD      8 NE MOUNTAIN PASS      35.54N 115.42W
08/24/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED FLOODING HAD STOPPED TRAFFIC ON
            SOUTHBOUND INTERSTATE 15 AT YATES WELL ROAD.
            OFFRAMP AND ONRAMP WERE ALSO FLOODED.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:19 PM PDTSevere Thunderstorm WarningVEFSan Bernardino23 min
Aug 24, 1:52 AM PDTFlood WatchVEFSan Bernardino22 hr
Aug 24, 1:25 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 24, 2:06 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino2 hr
Aug 24, 2:30 PM PDTFlash Flood Warning Considerable damage threatVEFInyo4 hr
Aug 24, 2:33 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Aug 24, 2:38 PM PDTSevere Thunderstorm WarningVEFInyo52 min
Aug 24, 4:32 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino88 min

Nearby

Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.